Ohio, 2008Lake-Effect Snow in Ohio, November 20 to 22, 2008
November 20 to 22, 2008 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure passed to the north of Lake Erie during the morning hours of November 12th. A cold front trailing the low swept east across Northeast Ohio by midday.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure passed to the north of Lake Erie during the morning hours of November 12th. A cold front trailing the low swept east across Northeast Ohio by midday. Behind the front, cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the morning of the 20th. This activity intensified during the evening of the 20th and early morning hours of the 21st. The snow showers eventually tapered off early on the 22nd after dropping significant accumulations on portions of inland Northeast Ohio. Storm totals of over 20 inches of snow were reported at a few locations. Travel was severely hampered and many accidents reported during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 20, 5:54 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Nov 20, 5:54 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EST THU NOV 20 2008
.SYNOPSIS...
AN ALBERTA CLIPPER MOVING ACROSS THE EASTERN GREAT LAKES WILL
CONTINUE OFF THE EAST COAST TODAY PULLING A TRAILING COLD FRONT
SOUTHEAST OF OUR AREA. HIGH PRESSURE WILL BUILD INTO THE REGION
SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TRAILING COLD FRONT SHOULD BE SE OF AREA NEXT FEW HOURS AS NEXT
BATCH OF ARCTIC AIR STARTS TO SPREAD ACROSS THE REGION. WRAP
MOISTURE SPREADS IN TODAY FROM THE NORTH. COULD SEE AN INCH OR SO OF
SNOW MOSTLY SNOWBELT FROM THIS AS TEMPS HOLD NEARLY STEADY AND VORT
AXIS DROPS INTO S CENTRAL PART OF CWA BY END OF THE DAY. IN
ADDITION LAKE EFFECT CONDITIONS IMPROVE BY MID TO LATE AFTERNOON SO
EXPECT ANOTHER INCH OR SO TO BE ADDED FROM THIS. WITH EXPECTATION OF
GOOD LAKE EFFECT CONDITIONS CONTINUING TONIGHT WILL GO AHEAD AND
UPGRADE LAKE EFFECT WATCHES TO WARNINGS. ALSO WILL ADD BORDERING
COUNTIES TO THE SOUTH INTO AN ADVISORY FOR MAINLY THE NORTHERN PARTS
OF THESE COUNTIES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
GOOD LAKE EFFECT SETUP SHOULD CONTINUE INTO FRI NIGHT SO EXPECT
SIGNIFICANT LAKE EFFECT SNOW SHOWERS TO LAST THROUGH MOST OF FRI
NIGHT AND POSSIBLY THROUGH SAT FOR ASHTABULA AND NW PA. THUS WILL
BREAK THESE COUNTIES OUT IN THE WARNING AND EXTEND THE EVENT A
LITTLE LONGER INTO SAT HERE. MODELS SHOWING A PATCHY NATURE TO MID
LEVEL MOISTURE AND WAVERING NW MEAN LOWER LEVEL WINDS FLOW SO
SNOWFALL AMOUNTS MAY NOT GET WAY OUT OF CONTROL BUT STILL COULD SEE
A FOOT TO LOCALLY TWO FEET OF NEW SNOWFALL FROM THIS EVENT BY
SATURDAY IN THE FAVORED HIGHER TERRAIN AREAS...ESPECIALLY IN
ASHTABULA AND NW PA COUNTIES. WITH LAKE TO 850 MB AND 700 MB TEMP
DIFFERENTIAL AROUND 20 AND 30 DEG C RESPECTIVELY COULD SEE SOME
THUNDER TONIGHT THROUGH FRIDAY.
RIDGE OF HIGH PRESSURE PUSHES EAST ACROSS OHIO SAT NIGHT WHICH
SHOULD END THE SIGNIFICANT LAKE EFFECT SNOW SHOWERS BY SAT NIGHT
WITH LINGERING SHSN ENDING WEST TO EAST SAT NIGHT. FRESH SNOW COVER
AND LIGHT WINDS SHOULD LEAD TO A COLD NIGHT SAT NIGHT IN PLACES IN
THE SNOWBELT WHERE SKIES ARE ABLE TO SHOW SOME CLEARING WITH SOME
PLACES POSSIBLY GETTING INTO THE SINGLE DIGITS IF EVERYTHING WORKS
OUT JUST RIGHT. FOR NOW WILL STICK CLOSER TO GUIDANCE WITH LOWS
GENERALLY IN THE TEENS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SUNDAY WILL BE THE DAY BETWEEN STORM SYSTEMS WITH SOME WARMING
POSSIBLE IF THE CLOUD COVER DOES NOT BECOME TOO THICK. WILL KEEP
MOST LOCATIONS IN THE 30SAT THIS TIME. THE NEXT STORM SYSTEM WILL
BRING INCREASING RAIN/SNOW CHANCES BY SUNDAY NIGHT AND CONTINUE INTO
MONDAY. PRECIPITATION TYPE WILL LIKELY BE AN ISSUE IN ADVANCE OF THE
COLD FRONT THAT WILL ARRIVE DURING THE DAY ON MONDAY. SHOULD BECOME
COLD ENOUGH FOR ALL SNOW BY MONDAY NIGHT INTO TUESDAY. THERE ARE
SOME DIFFERENCES IN THE MODELS WHEN THE NEXT LAKE EFFECT EVENT WILL
SET UP BUT DOES LOOK LIKE THE MIDDLE OF THE WEEK TOWARDS
THANKSGIVING. AFTER TEMPERATURES APPROACH SEASONAL VALUES FOR SUNDAY
INTO MONDAY WE WILL SEE A RETURN TO BELOW AVERAGE TEMPERATURES FOR
NEXT WEEK.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
EXPECT TO SEE BREEZY CONDITIONS FOR ALL TAF SITES IN THE WAKE OF A
COLD FRONT THAT WILL PUSH THROUGH ALL OF NORTHERN OH AND NW PA BY
MID MORNING. NORTHWESTERLY WINDS WILL LIKELY GUST TO 25 KNOTS
CLOSER TO THE LAKE AND THE HIGHER TERRAIN NEAR KMFD. CEILINGS WILL
BOUNCE AROUND A BIT THIS MORNING WITH SOME BRIEF CLEARING
OCCURRING ACROSS NORTHWESTERN OHIO. BELIEVE THE AREA WILL SEE A
RETURN TO MVFR CONDITIONS FOR MID TO LATE MORNING. ONLY SNOW
SHOWERS THROUGH THE MORNING WILL BE FOR LOCATIONS EAST OF A KCLE
TO KCAK LINE. BELIEVE VISIBILITIES WITH THE SNOW THROUGH THE
MORNING SHOULD NOT DROP BELOW 3 MILES. AS THE COLDER AIR SPILLS
ACROSS THE LAKE EXPECT A RETURN TO MVFR CONDITIONS. LAKE EFFECT
SNOWS WILL BEGIN TO RAMP UP LATE IN THE AFTERNOON INTO THE EVENING
HOURS AND CONTINUE THROUGH THE NIGHT. EXPECT TO SEE IFR CONDITIONS
IN THE SNOW SQUALLS THAT MATERIALIZE. STILL APPEARS TO BE ENOUGH
INSTABILITY OFF THE LAKE TO WARRANT THE MENTION OF THUNDER FOR
KERI AND MAYBE EVEN KYNG OVERNIGHT. BELIEVE MOST OF THE THUNDER
WILL REMAIN EAST OF KCLE SO WILL NOT MENTION AT THIS TIME.
OUTLOOK...
LAKE EFFECT CONTINUES INTO EARLY SATURDAY. MOST OF THE LAKE
EFFECT WOULD AFFECT TRADITIONAL SNOWBELT WHICH WOULD INCLUDE ERI
WITH SNOW SHOWERS REACHING CAK/YNG. FRIDAY MORNING A TROUGH SWINGS
THROUGH AND THERE MAY BE A PERIOD OF MORE NORTHERLY FLOW...WHICH
WOULD GIVE CLE ITS BEST SHOT. VFR CONDITIONS MAY RETURN BY
SATURDAY NIGHT. THESE VFR CONDITIONS SHOULD CONTINUE THROUGH
SUNDAY AS HIGH PRESSURE MOVES EAST ACROSS THE FORECAST AREA.
ANOTHER COLD FRONT IS ANTICIPATED FOR MONDAY.
&&
.MARINE...
CLIPPER TYPE STORM SYSTEM MOVING ACROSS THE REGION TODAY WITH A COLD
FRONT ALREADY MOVING INTO THE EASTERN HALF OF THE LAKE. WINDS HAVE
ALREADY INCREASED WITH SOME GUSTS APPROACHING 30 KNOTS. APPEARS THAT
WE WILL KEEP THE SUSTAINED WINDS BELOW 30 KNOTS AND PLAN TO LEAVE
THE SMALL CRAFT ADVISORY GOING AS EARLIER PLANNED. WAVES ALREADY
AROUND 5 FEET AT THE BUOYS. MAY SEE SOME MINOR DECREASES IN THE
WINDS FOR TONIGHT THROUGH FRIDAY NIGHT WITH NORTHWESTERLY WINDS.
APPEARS WINDS WILL DECREASE ENOUGH TO ALLOW THE SMALL CRAFT ADVISORY
TO BE BRIEFLY DOWN BETWEEN STORM SYSTEMS ON THE WEEKEND. THE NEXT
STORM SYSTEM ARRIVES LATE SUNDAY INTO MONDAY WITH SOUTHWESTERLY
WINDS SWITCHING TO NORTHWEST IN THE WAKE OF A COLD FRONT ON MONDAY.
WINDS AND WAVES WILL AT LEAST REACH SMALL CRAFT ADVISORY LEVELS.
EXPECT TO SEE LAKE EFFECT SQUALLS SET UP BY THIS EVENING AND PERSIST
INTO AT LEAST SATURDAY MORNING. SOME THUNDER WILL BE POSSIBLE.
SUNDAY NIGHT INTO MONDAY MAY SEE A MIXTURE OF PRECIPITATION TYPES
BEFORE THE COLD AIR ARRIVES CHANGING IT ALL TO SNOW BY MONDAY NIGHT.
WILL NEED TO MONITOR WATER LEVELS AROUND TOLEDO FOR A FEW HOURS
TODAY. HOWEVER BELIEVE WINDS WILL SHIFT TO A NORTHWESTERLY DIRECTION
SOON ENOUGH TO LIMIT THE CONCERNS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 4 AM EST SATURDAY
FOR OHZ011>013-023.
LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 4 PM EST SATURDAY
FOR OHZ014-089.
LAKE EFFECT SNOW ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY
FOR OHZ021-022-033.
PA...LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 4 PM EST SATURDAY
FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR LEZ142>149.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLENHazardous weather outlook, Nov 20, 4:09 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
409 AM EST THU NOV 20 2008
LEZ061-142>149-162>169-OHZ003-006>010-017>020-027>032-036>038-047-
210915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
409 AM EST THU NOV 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011>013-023-210915-
CUYAHOGA-LAKE-GEAUGA-TRUMBULL-
409 AM EST THU NOV 20 2008
...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ014-089-PAZ001>003-210915-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
409 AM EST THU NOV 20 2008
...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ021-022-033-210915-
SUMMIT-PORTAGE-MAHONING-
409 AM EST THU NOV 20 2008
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- November 20, 9:00 AM EST to November 22, 3:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Lake effect snow showers began during the mornings hours of November 20th and intensified during the evening hours. This activity continued through the 21st and finally tapered off early on the 22nd. Six to eight inches of snow was reported over much of northern Geauga County by daybreak on the 21st. Total accumulations for the event ranged from 8 to 16 inches across northern Geauga County with lesser amounts further south. A peak total of 19.0 inches was measured in Bainbridge. Gusty northwest winds accompanied the snow showers and caused a lot of blowing and drifting. Travel was severely hampered during this event and many accidents were reported.
Lake-Effect Snow, Ashtabula
- When
- November 20, 9:00 AM EST to November 22, 3:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow showers began during the mornings hours of November 20th and intensified during the evening hours. This activity continued through the 21st and finally tapered off early on the 22nd. Six to twelve inches of snow was reported over portions of Ashtabula County by daybreak on the 21st. The greatest snowfall amounts were reported over the east central portion of the county during this event. A peak total of 24.7 inches was measured in Pierpont with most of this falling before mid morning on the 21st. Gusty northwest winds accompanied the snow showers and caused a lot of blowing and drifting. Travel was severely hampered during this event and many accidents were reported.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- November 20, 9:00 AM EST to November 22, 3:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow showers began during the mornings hours of November 20th and intensified during the evening hours. This activity continued through the 21st and finally tapered off early on the 22nd. Six to eight inches of snow was reported along the Ashtabula County lake shore by daybreak on the 21st. A peak total of 9.8 inches was measured in Conneaut with most of this falling before mid morning on the 21st. Gusty northwest winds accompanied the snow showers and caused a lot of blowing and drifting. Travel was severely hampered during this event and many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, November 20 to 22, 2008$725,000 · 3 events
- Heavy Snow and Winter Weather in Kentucky, November 20 to 21, 200845 events
- Lake-Effect Snow in Michigan, November 20 to 21, 20085 events
- Winter Weather in Maryland, November 20 to 21, 20085 events
- Lake-Effect Snow in Michigan, November 20 to 21, 20084 events
- Lake-Effect Snow in Indiana, November 20 to 21, 20084 events
- Heavy Snow in Pennsylvania, November 20 to 21, 20084 events
- Lake-Effect Snow in Pennsylvania, November 20 to 22, 20082 events
- High Wind in New Mexico, November 20, 20082 events
- High Wind in Utah, November 20, 2008$7,000 · 50 kt wind · 2 events
- Lake-Effect Snow in Michigan, November 20 to 21, 20082 events
- Winter Weather in Pennsylvania, November 20, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141692, 142268, 142269.